Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Morristown, TN

March 2, 2012Blount County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 2, 2012, 1:04 PM EST for Blount County, Knox County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2012, 1:04 PM EST (18:04 UTC)
Expired
Mar 2, 2012, 1:45 PM EST
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 10:25 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WUUS54 KMRX 021804
SVRMRX
TNC009-093-021845-
/O.NEW.KMRX.SV.W.0031.120302T1804Z-120302T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
104 PM EST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...

* UNTIL 145 PM EST

* AT 100 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FARRAGUT...OR 6 MILES
  NORTHEAST OF LENOIR CITY...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...BEARDEN...LAKE FOREST AND MASCOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3612 8374 3584 8381 3578 8414 3592 8425
TIME...MOT...LOC 1804Z 246DEG 51KT 3589 8414

$$
1 follow-up statement
017 
WWUS54 KMRX 021815
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EST FRI MAR 2 2012

TNC009-093-021845-
/O.CON.KMRX.SV.W.0031.000000T0000Z-120302T1845Z/
KNOX TN-BLOUNT TN-
115 PM EST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EST
FOR BLOUNT AND KNOX COUNTIES...

AT 110 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BEARDEN...OR 8 MILES NORTHWEST OF ALCOA...MOVING
NORTHEAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  KNOXVILLE...LAKE FOREST...MALONEYVILLE AND MASCOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3612 8374 3584 8381 3578 8414 3592 8425
TIME...MOT...LOC 1815Z 246DEG 51KT 3592 8399

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 1:02 PM EST, 2 minutes earlier.

Area forecast discussion, Mar 2, 1:02 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EST FRI MAR 2 2012

.AVIATION...WARM FRONT TRIGGERING THUNDERSTORMS AND BREEZY WINDS
OVER THE AREA. WILL PROBABLY SEE A BREAK BEFORE A COLD FRONT ENTERS
THE REGION THIS EVENING BRINGING A THUNDERSTORMS BACK TO THE AREA.
WILL ALSO SEE A WIND SHIFT FROM SOUTH TO WEST BEHIND THE FRONT THIS
EVENING. WILL GO WITH PREDOMINATELY MVFR CONDITIONS...BUT LOWER
CONDITIONS ARE POSSIBLE WITH THE STRONGER STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

VA...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...WISE.

&&

GH
Hazardous weather outlook, Mar 2, 5:00 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST FRI MAR 2 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE SOUTHERN APPALACHIAN
REGION THIS MORNING...BRINGING A WARM AND MOIST MASS INTO THE AREA
FOR TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THIS WARM FRONT...WITH SOME OF THESE STORMS POSSIBLY
PRODUCING LARGE HAIL. HOWEVER...THE GREATER THREAT FOR SEVERE
WEATHER WILL BEGIN TO MATERIALIZE BY LATE THIS AFTERNOON AND INTO
THE EVENING HOURS...AS A STRONG COLD FRONT APPROACHES FROM MIDDLE
TENNESSEE.

SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AHEAD OF THE COLD
FRONT...WITH CONDITIONS BECOMING FAVORABLE FOR THE DEVELOPMENT OF
SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF
GOLF BALLS OR LARGER...AND LONG-LIVED STRONG TORNADOES. THESE
SUPERCELLS SHOULD DEVELOP BY LATE AFTERNOON...OUT AHEAD OF A SQUALL
LINE OF STRONG TO SEVERE STORMS EXPECTED ALONG THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS AFTERNOON AND EVENING...BRINGING
WIDESPREAD DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE
SOUTHERN APPALACHIAN REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Mar 2, 11:11 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 AM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HAIL             WEBER CITY              36.62N 82.56W
03/02/2012  E1.00 INCH       SCOTT              VA   TRAINED SPOTTER

&&
Local storm report, Mar 2, 11:20 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 AM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     HAIL             HONAKER                 37.02N 81.98W
03/02/2012  E0.75 INCH       RUSSELL            VA   EMERGENCY MNGR

&&
Local storm report, Mar 2, 12:44 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             JASPER                  35.06N 85.63W
03/02/2012  E0.25 INCH       MARION             TN   EMERGENCY MNGR

&&
Local storm report, Mar 2, 12:51 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          OOLTEWAH                35.06N 85.09W
03/02/2012                   HAMILTON           TN   TRAINED SPOTTER

            POSSIBLE TORNADO. TORNADO SPOTTED JUST WEST OF INTERSTATE
            75 ON HUNTER RD.

&&
Local storm report, Mar 2, 12:59 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND DMG     1 W WHITWELL            35.20N 85.54W
03/02/2012                   MARION             TN   EMERGENCY MNGR

            RV BLOWN OVER.

&&
Local storm report, Mar 2, 1:02 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             JASPER                  35.06N 85.63W
03/02/2012  E1.00 INCH       MARION             TN   PUBLIC

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:00 AM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more21 hr
Mar 2, 10:58 AM ESTSevere Thunderstorm WarningMRXHawkins, Sullivan32 min
Mar 2, 10:59 AM ESTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more14 hr
Mar 2, 11:25 AM ESTTornado WarningMRXBledsoe, Sequatchie35 min
Mar 2, 11:31 AM ESTTornado WarningMRXMarion44 min
Mar 2, 11:39 AM ESTTornado WarningMRXMorgan22 min
Mar 2, 11:49 AM ESTTornado WarningMRXHamilton, Marion41 min
Mar 2, 11:55 AM ESTTornado WarningMRXCampbell, Morgan, Scott35 min
Mar 2, 11:57 AM ESTTornado WarningMRXBledsoe, Rhea33 min
Mar 2, 12:16 PM ESTTornado WarningMRXHamilton, Marion, Sequatchie44 min
Mar 2, 12:25 PM ESTTornado WarningMRXClaiborne, Hancock35 min
Mar 2, 12:29 PM ESTTornado WarningMRXCampbell, Claiborne31 min
Mar 2, 12:30 PM ESTTornado WarningMRXLoudon, Meigs, Rhea, Roane30 min
Mar 2, 12:44 PM ESTSevere Thunderstorm WarningMRXHamilton, Meigs, Rhea31 min
Mar 2, 12:50 PM ESTTornado WarningMRXBradley, Hamilton, McMinn, Polk25 min
Mar 2, 1:19 PM ESTTornado WarningMRXKnox, Sevier26 min
Mar 2, 1:23 PM ESTTornado WarningMRXBradley, McMinn, Monroe, Polk37 min
Mar 2, 1:39 PM ESTTornado WarningMRXCocke, Grainger, Hamblen, Jefferson, Knox, Sevier36 min
Mar 2, 1:49 PM ESTTornado WarningMRXBlount, Monroe41 min
Mar 2, 2:13 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe47 min
Mar 2, 3:34 PM ESTTornado WarningMRXBledsoe, Marion, Sequatchie41 min
Mar 2, 3:59 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe, Roane46 min
Mar 2, 4:14 PM ESTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea46 min
Mar 2, 4:24 PM ESTTornado WarningMRXMarion, Sequatchie51 min
Mar 2, 4:55 PM ESTSevere Thunderstorm WarningMRXLoudon, Roane50 min
Mar 2, 5:24 PM ESTSevere Thunderstorm WarningMRXScott36 min
Mar 2, 5:29 PM ESTSevere Thunderstorm WarningMRXMarion46 min
Mar 2, 5:29 PM ESTTornado WarningMRXAnderson, Knox31 min
Mar 2, 5:33 PM ESTTornado WarningMRXBledsoe, Hamilton, Meigs, Rhea27 min
Mar 2, 5:38 PM ESTTornado WarningMRXScott37 min
Mar 2, 5:57 PM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea18 min
Mar 2, 5:57 PM ESTTornado WarningMRXCampbell, Claiborne, Scott33 min
Mar 2, 6:03 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion42 min
Mar 2, 6:15 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe45 min
Mar 2, 6:28 PM ESTTornado WarningMRXBradley, Hamilton47 min
Mar 2, 6:30 PM ESTTornado WarningMRXBlount, Loudon, McMinn, Monroe45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.